Alert archive / Minnesota / Beach Hazards Statements in 2016

Beach Hazards Statement 19, NWS Duluth, MN

October 3, 2016Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Oct 3, 2016, 3:54 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2016, 3:54 AM CDT (08:54 UTC)
Expired
Oct 3, 2016, 8:00 PM CDT
In force
16 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2016-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2016-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

101 
WHUS43 KDLH 030854
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
354 AM CDT MON OCT 3 2016

MNZ037-WIZ001-040100-
/O.NEW.KDLH.BH.S.0019.161003T0854Z-161004T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
354 AM CDT MON OCT 3 2016

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT
THROUGH THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

JJM
1 follow-up statement
421 
WHUS43 KDLH 031430
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
930 AM CDT MON OCT 3 2016

MNZ037-WIZ001-040100-
/O.CON.KDLH.BH.S.0019.000000T0000Z-161004T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
930 AM CDT MON OCT 3 2016

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS. 

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Oct 3, 3:00 AM CDT, 54 minutes earlier.

Area forecast discussion, Oct 3, 3:00 AM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
300 AM CDT MON OCT 3 2016

.SHORT TERM...(Today through Tuesday)
Issued at 258 AM CDT Mon Oct 3 2016

A ridge of high pressure was located from the tip of the Arrowhead
into northwest Wisconsin at 07Z. On the backside of the high over
the western third of the forecast area, a light southeasterly flow
was found. This is ahead of an area of low pressure that was
organizing over the lee of the Rockies. Upper level ridging was also
noted overhead. Areas of stratus and fog have formed along the south
shore of Lake Superior and was reaching toward the Twin Ports, as
well as much of northwest Wisconsin.

The areas of fog will erode by 15Z/10am. The upper level and surface
ridge drift east of the area on Monday. This allows a warm air
advection pattern to establish over the forecast area. Warm/moist
air from the Gulf of Mexico will be pulled northward and into the
region ahead of the aforementioned surface low and its parent upper
level cut off low. Max temps will warm into the upper 60s to lower
70s as a result. However, there will be a cool northeast flow off of
Lake Superior which will keep max temps in the upper 50s to lower
60s right next to the lake.

The ridging continues to move off to the east while the cut off
upper low and surface low become vertically stacked over northeast
Montana tonight. Warm and moist air will continue to surge into the
area ahead of these features. However, some minor model differences
begin to reveal themselves with the onset of rain late tonight. A
consensus approach reveals a rain free forecast tonight and have
removed the mention.

On Tuesday, the vertically stacked system meanders into southern
Saskatchewan. The warm advection continues and the pressure gradient
tightens up over the region leading to some gusty winds. Followed a
model blend for the onset of the rain over the western tier of the
forecast area in the morning, slowly moving eastward through the
afternoon. Instability is lacking with this area of rain, but enough
to mention some isolated thunder. Rain will be focused mainly over
the western third of the area Tuesday afternoon where an elongated
frontogenetical band sets up.

.LONG TERM...(Tuesday night through Sunday)
Issued at 258 AM CDT Mon Oct 3 2016

A period of heavy rainfall Tuesday night into early Wednesday, then
a chance for light rain (and maybe some snow) Thursday into Thursday
night. Much cooler behind a cold front mid-week leading to the first
frost of the season for many locations across northern Minnesota.
Temperatures will be coldest Friday night, then a gradual warming
trend through the weekend into early next week with generally low
chances for precipitation.

On the synoptic scale a low deepening across the northern high
plains into southern Saskatchewan/Manitoba Tuesday night into
Wednesday will drive our weather pattern mid to late week. The
deepening low combined with an area of high pressure over New
England will lead to strong southerly flow aloft ahead of a cold
front associated with the low, bringing warm and moist air to the
upper Midwest. A corridor of PWAT values around 1.30" to 1.50" will
be located across the upper Mississippi river valley - unseasonably
moist for early October, in the 98-99th percentile compared to
climatology. Strong southerly winds ahead of the front will lead to
along-front storm motions as well as a 50-60+ knot low level jet
transporting a supply of deep layer moisture ahead of the front.
Heavy rain rates over a 5-10 hour period Tuesday night could lead to
at least some localized flooding, with a corridor of 1-2"+ storm
total rainfall expected. The area most likely to see the heaviest
rainfall will be across Cass/Crow Wing counties in north-central to
east-central Minnesota, with most intense rain rates occurring
Tuesday evening (6pm - 12am).

As the cold front moves from west to east across the upper Midwest
Wednesday rain will quickly come to an end, with the Northland dry
and under sunny skies by Wednesday afternoon. Cooler air moves in
behind the front Thursday into Friday, with the coldest air arriving
Friday night as the then-mature lift northeast from southern
Manitoba Wed night into far northwest Ontario Thursday and a broad
area of high pressure builds across the Canadian Prairie and northern
Great Plains Friday. While this is happening a mid-level shortwave
trough will lift out the central Great Plains into the upper Great
Lakes Thursday into Thursday night, riding along the mature Canadian
cyclone's frontal zone. Guidance is trending for a faster
progression of the front, but it still looks like parts of eastern
Minnesota and northwest Wisconsin could be impacted by this
disturbance, resulting in increasing clouds and a chance for light
precip. Any precipitation falling across the higher terrain of the
Minnesota Arrowhead could fall as a snow Thursday night, but more
likely if any snow falls across northern Minnesota it would be mixed
with rain. Decided to include rain/snow mix mention in the forecast,
but this would only occur if the storm's track shifts further west
than currently anticipated.

Below normal temps through the weekend with some light wrap-around
showers possible across the international border as the stacked low
departs to the north. Canadian high pressure centered over the upper
Midwest Saturday night, with warming temperatures Sunday into Monday
as the high pressure moves off to the east and south/southwesterly
winds bring warmer air into the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1246 AM CDT Mon Oct 3 2016

High pressure will continue sliding eastward into the central
Great Lakes by Monday morning while an area of low pressure
develops and moves into eastern Montana. This will result in clear
skies with light winds throughout the CWA until the mixed layer
develops Monday morning. Radiation fog will develop in some
location, but should remain away from all TAF locations except for
KHYR/KHIB. Expect at least MVFR visibility with brief periods of
lower visibility. The latest NAM/RAP advects a marine stratus
layer into the KDLH area around 09Z to 12Z, but think this will
remain out of the TAF site per the latest DLHWRF. Will be
something to keep a close eye on once again as this layer would
bring VLIFR ceilings/visibility.

Will see a return to VFR at all sites by 14Z once fog dissipates
at KHYR. Expect gusty winds at KINL/KBRD to develop as the
pressure gradient tightens due to the incoming system. With a
strong low level jet in place Monday night added LLWS to
KHIB/KBRD/KINL as the mixed layer decouples.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  64  52  67  57 /   0   0  10  80
INL  73  54  68  55 /   0   0  30  80
BRD  72  58  70  51 /   0  10  70 100
HYR  70  55  67  59 /   0   0  10  60
ASX  67  52  68  60 /   0   0  10  50

&&

.DLH Watches/Warnings/Advisories...
WI...Beach Hazards Statement through this evening for WIZ001.

MN...Beach Hazards Statement through this evening for MNZ037.

LS...None.
&&

SHORT TERM...GSF
LONG TERM...JJM
AVIATION...WL
Hazardous weather outlook, Oct 3, 3:53 AM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
353 AM CDT MON OCT 3 2016

MNZ010>012-018>021-025-026-033>036-038-WIZ002>004-006>009-041030-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-PINE-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
353 AM CDT MON OCT 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG IS POSSIBLE FROM THE TWIN PORTS EAST THROUGH
NORTHWEST WISCONSIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED LATE TUESDAY
INTO EARLY WEDNESDAY WITH THE HEAVIEST RAIN FALLING ACROSS NORTH-
CENTRAL MINNESOTA TUESDAY EVENING. THIS HEAVY RAINFALL COULD RESULT
IN LOCALIZED FLOODING...ESPECIALLY IN THE BRAINERD LAKES AND LAKE
MILLE LACS REGIONS.

TEMPERATURES WILL FALL TO NEAR FREEZING FRIDAY NIGHT LEADING TO THE
FIRST FROST OF THE SEASON FOR MUCH OF NORTHERN MINNESOTA AWAY FROM
LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MNZ037-WIZ001-041030-
CARLTON/SOUTH ST. LOUIS-DOUGLAS-
353 AM CDT MON OCT 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHEAST WINDS WILL INCREASE THE THREAT OF RIP
CURRENTS...MAINLY IN THE DULUTH ENTRY AFFECTING THE PARK POINT
BEACH IN DULUTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED LATE TUESDAY
INTO EARLY WEDNESDAY WITH THE HEAVIEST RAIN FALLING ACROSS NORTH-
CENTRAL MINNESOTA TUESDAY EVENING. THIS HEAVY RAINFALL COULD RESULT
IN LOCALIZED FLOODING...ESPECIALLY IN THE BRAINERD LAKES AND LAKE
MILLE LACS REGIONS.

TEMPERATURES WILL FALL TO NEAR FREEZING FRIDAY NIGHT LEADING TO THE
FIRST FROST OF THE SEASON FOR MUCH OF NORTHERN MINNESOTA AWAY FROM
LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-041030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
353 AM CDT MON OCT 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A LOW CHANCE FOR THUNDERSTORMS ACROSS WESTERN LAKE SUPERIOR
LATE TUESDAY NIGHT INTO EARLY WEDNESDAY.

GSF

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Oct 2, 11:13 PM CDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1113 PM CDT SUN OCT 2 2016

WIZ002>004-030600-
BAYFIELD-ASHLAND-IRON-
INCLUDING THE CITIES OF...WASHBURN...BAYFIELD...ASHLAND...HURLEY
1113 PM CDT SUN OCT 2 2016

...PATCHY DENSE FOG TONIGHT...

FOG...SOME DENSE...WILL OCCUR OVER PORTIONS OF FAR NORTHERN
WISCONSIN TONIGHT. DENSE FOG HAS BEEN REPORTED IN ASHLAND...AND
WILL BE POSSIBLE ALONG THE THE REST OF THE SOUTH SHORE AREA
OVERNIGHT...INCLUDING PORTIONS OF HIGHWAY 2.

MELDE
Special weather statement, Oct 3, 2:00 AM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
200 AM CDT MON OCT 3 2016

WIZ001>004-031200-
DOUGLAS-BAYFIELD-ASHLAND-IRON-
INCLUDING THE CITIES OF...SUPERIOR...WASHBURN...BAYFIELD...
ASHLAND...HURLEY
200 AM CDT MON OCT 3 2016

...PATCHY DENSE FOG EARLY THIS MORNING...

FOG...SOME DENSE...WILL OCCUR OVER PORTIONS OF NORTHWEST WISCONSIN
EARLY THIS MORNING. DENSE FOG HAS BEEN REPORTED IN ASHLAND...AND
WILL BE POSSIBLE AS FAR WEST AS THE TWIN PORTS.

Nearby

Beach Hazards Statements in Minnesota, 2016Beach Hazards Statements in Wisconsin, 2016Every beach hazards statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.